Alert archive / Nevada / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 25, 2020, 5:26 PM PDT for Douglas County, Nevada; Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2020, 5:26 PM PDT (00:26 UTC)
- Expired
- Jun 25, 2020, 8:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mono County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 123 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3432 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WGUS55 KREV 260026
FFWREV
CAC051-NVC005-260330-
/O.NEW.KREV.FF.W.0004.200626T0026Z-200626T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
526 PM PDT Thu Jun 25 2020
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Northern Mono County in northern California...
Douglas County in western Nevada...
* Until 830 PM PDT.
* At 519 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Topaz Lake, U.S 395 near Topaz Lake and CA 89.
Excessive rainfall over the burn scar may result in debris flow
moving over highway 395 near Topaz Lake and CA 89 east of Monitor
Pass. The debris flow can consist of rock, mud, vegetation and other
loose materials
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3861 11956 3866 11961 3869 11959 3871 11957
3868 11951 3862 11952
FLASH FLOOD...RADAR INDICATED
$$
ZT2 follow-up statements
818
WGUS75 KREV 260207
FFSREV
Flash Flood Statement
National Weather Service Reno NV
707 PM PDT Thu Jun 25 2020
CAC051-NVC005-260330-
/O.CON.KREV.FF.W.0004.000000T0000Z-200626T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Douglas NV-
707 PM PDT Thu Jun 25 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
NORTHERN MONO AND DOUGLAS COUNTIES...
At 700 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Topaz Lake, U.S 395 near Topaz Lake and CA 89.
The storms that prompted this warning have moved out of the area.
However, other storms have formed to the northwest heading towards
the Slinkard burn scar that could pose additional threats of flash
flooding.
Excessive rainfall over the Slinkard burn scar may result in debris
flow moving over highway 395 near Topaz Lake and CA 89 east of
Monitor Pass. The debris flow can consist of rock, mud, vegetation
and other loose materials
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3861 11956 3866 11961 3869 11959 3871 11957
3868 11951 3862 11952
FLASH FLOOD...RADAR INDICATED
$$
ZT563
WGUS75 KREV 260324
FFSREV
Flash Flood Statement
National Weather Service Reno NV
824 PM PDT Thu Jun 25 2020
CAC051-NVC005-260334-
/O.EXP.KREV.FF.W.0004.000000T0000Z-200626T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Douglas NV-
824 PM PDT Thu Jun 25 2020
...THE FLASH FLOOD WARNING FOR NORTHERN MONO AND DOUGLAS COUNTIES
WILL EXPIRE AT 830 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3861 11956 3866 11961 3869 11959 3871 11957
3868 11951 3862 11952
$$
ZTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:14 PM PDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 25, 3:14 PM PDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Reno NV
314 PM PDT Thu Jun 25 2020
.SYNOPSIS...
Above average temperatures will continue through Saturday. There
are chances for afternoon and evening showers and thunderstorms
today south of Interstate 80. For the weekend, breezy to windy
conditions ahead of a cold front will bring significant fire
concerns. A notable cool down is expected for early next week.
&&
.DISCUSSION...
Flash flood watch remains in effect for today for Mono and Mineral
Counties. Thunderstorms have already begun to form over Mono and
southern Mineral County. The slow storm movement and strong
instability will be a great environment for heavy rainfall and
even potential for localized flash flooding. Yesterday's storms
had some peak rainfall rates up to 2 inches/hour, so it's likely
that we could see similar rainfall rates again today, but over a
wider area.
Our forecast area is divided in two as the trough axis extends
roughly from a Lovelock--South Lake Tahoe line. South of the line
there is good diffluence and lift aloft, but north of the line
there is increasing temperatures aloft and subsidence. The warming
temperatures aloft are serving as an cap/inhibitor for deep
convection. If we are able to break through this cap late this
afternoon we could see some stronger convection even up around
Reno-Truckee, but again this is less of a chance (10-20%) given
the mid-layer capping. Friday's forecast looks dry with light
winds, although temperatures will increase a few degrees as low
pressure moves off to the east.
A deep trough of low pressure will move into the Pacific
Northeast by the weekend bringing increasing winds to the region.
Winds will increase by Saturday afternoon and continue into Sunday
with the strongest winds Sunday south of I-80. Peak gusts on
Saturday to 40 mph and possibly to 50 mph in the strongest areas.
We may need a wind advisory south of I-80 with blowing dust also
likely off the playas. These winds will also bring significant
fire weather concerns, please see the fire weather discussion
below for details.
The cold front will move through Sunday with cooler temperatures
Sunday into Monday. A few showers are possible late in the day
Sunday and possibly on Monday as well as we remain underneath the
cold pool aloft. The low pressure won't hang around for long,
moving our of the area by Wednesday with warming temperatures back
up to near average to close out next week. Dry conditions and
afternoon zephyr winds can be expected as we go into the
Independence Day weekend. Hoon
&&
.AVIATION...
Thunderstorms are possible through this evening mainly south of
US Highway 50, with some isolated storms possible along the Sierra
and into western Nevada as far north as KTRK/KRNO. These storms
will be on the wetter side compared to the storms we have seen the
last couple of afternoons. The main impacts from these storms
include heavy rainfall with local mountain obscurations,
lightning, erratic outflow gusts to around 40 kts with LLWS
possible, and small hail.
Chances/timing for storms today at area terminals:
KRNO: 15% / 21Z-04Z
KCXP: 30% / 21Z-04Z
KMEV: 40% / 21Z-04Z
KTRK: 20% / 21Z-04Z
KTVL: 40% / 21Z-04Z
KMMH: 60% / 19Z-02Z
Weather looks to calm Friday with VFR conditions expected before
strong and gusty winds are forecast this weekend. -Johnston/Hoon
&&
.FIRE WEATHER...
...Significant wind event expected this weekend...
More thunderstorms are on-going today mainly south of Interstate 80
along the front ranges and along the Sierra. However, there is more
moisture to work with today with slower storm motions. The result is
that the storms are producing more rainfall which will mitigate much
of the threat of dry lightning strikes. One concern from these more
efficient rain producers will be the potential for localized flash
flooding. Most susceptible burn scars to debris flows are the on-
going Monarch Fire, the Boot Fire burn scar, and the Slinkard Fire
scar. Wind gusts 40-50 mph will also be possible. These storms will
taper down after sunset tonight. For tomorrow, chances of
thunderstorms will be limited to highest terrain in far southern
Mono County along the Sierra crest. Otherwise, Friday will be
characterized by northerly flow, hot temperatures, and drier
conditions.
The main focus for fire weather continues to be for this weekend
when an abnormally strong (for late June) cold front approaches and
pushes through the region. Expect winds to crank up Saturday as the
pressure gradient tightens. Saturday will be the drier of the two
days, but Sunday's winds will be stronger. Gusts will generally be
30-40 mph for Saturday, and more widespread 30 to nearly 45 mph for
Sunday. These winds will strong enough to rapidly carry fire through
grass and sage, especially in west-central Nevada where RH will be
10-15%. RH will be more marginal along the Sierra Front, but the
winds will compensate keeping fire spread a concern. Duration of
critical conditions will also be a concern - 6-9 hours for Saturday,
and 6-15 hrs for Sunday. It should be noted that winds will not
abate for ridges, some midslopes, and some wind prone locations
Saturday night and Sunday evening. Winds slow in earnest by late
Monday morning with much cooler temperatures and good overnight
recoveries forecast through mid week. Boyd
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Saturday afternoon through Sunday
evening NVZ420-421-423-429.
Flash Flood Watch until 8 PM PDT this evening NVZ001.
CA...Fire Weather Watch from Saturday afternoon through Sunday
evening CAZ274.
Flash Flood Watch until 8 PM PDT this evening CAZ073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jun 25, 1:22 PM PDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service RENO NV
122 PM PDT Thu Jun 25 2020
CAZ072-073-NVZ001>004-260130-
Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline,
Glenbrook, Incline Village, Sparks, Verdi, Gardnerville,
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
and Imlay
122 PM PDT Thu Jun 25 2020
...THUNDERSTORMS DEVELOPING ACROSS WESTERN NEVADA/NE CALIFORNIA...
At 115 PM PDT, Doppler radar was tracking developing
thunderstorms across western Nevada into northeast California.
Storms will continue into early evening with areas south of
Interstate 80 most favored.
These storms may produce sudden wind shifts in outflow boundaries
with gusts between 50-60 mph. Plan for areas of heavy rain, cloud
to ground lightning and hail. While most storms may produce only small
pea sized hail, some stronger storms could produce hail around an
inch in diameter. Areas of blowing dust will be possible from
strong outflow boundaries.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 4112 12104 4119 12007 4088 11921 4007 11816
3905 11798 3901 11818 3892 11819 3867 11791
3840 11786 3764 11877 3888 11982 3940 12004
4007 12048 4035 12106 4045 12106 4045 12123
4059 12131
TIME...MOT...LOC 2214Z 240DEG 0KT 3947 11997
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:17 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Storey | 88 min |
| Jun 25, 6:29 PM PDT | Dust Storm Warning | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 2 hr |
| Jun 26, 9:00 AM PDT | Red Flag Warning | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 62 hr |
| Jun 26, 2:06 PM PDT | Lake Wind Advisory | REV | Douglas, Washoe | 54 hr |
| Jun 26, 2:06 PM PDT | Wind Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 57 hr |
Nearby
Flash Flood Warnings in Nevada, 2020Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.